The University of California, San Francisco (UCSF), where my mom, Holly, received her double-lung transplant, has gone to great lengths to provide information at every turn on the transplant journey. The infamous blue binder contains everything you need to know about post-transplant life.
UCSF’s approach to transplant is both collaborative and comprehensive. But their materials don’t cover every aspect of the transplant journey. The important stuff is all there. Issues that most transplant patients should anticipate and be prepared for are discussed both in person and in writing.
There are some side effects of transplantation that seem to affect everyone, yet never make headlines in the literature. Physical changes occur due to surgery and immunosuppressant medications. They are not necessarily related to, or indicative of, poor health, so they don’t hold rank in the post-transplant constitution.
However, if you ask any transplant patient, you will likely hear that they have struggled with changes to their appearance. Chronic prednisone use can cause hair, weight, and skin problems. These issues, while superficial, can have an effect on the patient’s self-image and confidence.
Much like chemotherapy, strong doses of immunosuppressants during and after surgery kill the rapidly dividing cells in our bodies. These medications affect hair and skin cells. This is why chemo patients often lose their hair. Transplant patients also often experience hair loss within the first year after transplant. But don’t fear, it does come back!
Hair can also grow with a different texture. My mom’s hair — typically very thick and wavy — became fine and straight after her transplant. She was used to having a lot of hair to work with and struggled to style her wispy do. Products that should add structure to her waves weighed down her fragile locks. Nothing seemed to improve her hair texture.
Her advice is to ask your stylist for product recommendations and styling tips. A professional can help you feel confident with your style while you wait for your hair to grow back to its former glory.
Another fun hair issue that may affect someone on prednisone is new or different body hair growth. Body hair may come in thicker in places you aren’t used to. Existing body hair may grow darker than before. Some folks might find this frustrating, but it’s not necessarily a bad thing! We live in an age where epic, bushy eyebrows are “in.”
I’m not saying that societal standards are a good reason to do something you don’t want to do with your appearance. As someone who chronically over-plucked my eyebrows to appease bullies as a teen, I know that pressure. It sucks. Both because and in spite of that experience, I would love to see us embrace the bushy brow.
Plus, if you leave your body hair alone, you won’t risk hurting your skin with hair removal methods! One of the least fun side effects of my mom’s prednisone use has been extremely fragile skin. Paired with a blood thinner, her skin has taken a beating since her transplant — or at least, it sometimes looks that way. The slightest bump against a corner can cause dark bruising that is slow to heal. What would be a scratch to a person with healthy skin can become a large gash on my mom’s delicate skin.
The good news is that my mom does have a skin care product recommendation. DerMend Moisturizing Bruise Formula has helped her skin to heal faster and be more resilient. It is available over the counter, and while it is a bit pricey, my mom says it is worth the cost. We have no affiliation with this brand, so know that this recommendation exists because this lotion actually works.
The final side effect that often causes insecurity in prednisone users is “moon face.” Anyone who’s taken prednisone for an extended period has likely been a victim of moon face. The drug changes our body’s fat distribution. It causes fat to deposit in the cheeks and neck, giving the face a rounded appearance.
Sadly, there’s nothing to do to change moon face, other than stop taking prednisone. My mom did note that for older patients, the bright side is that wrinkles get “filled in.” Although it can be disheartening, it is a reminder that you are healthy enough to gain weight and be alive with donated lungs. For better or worse, prednisone is a key ingredient to keeping those lungs working in harmony with your body.
I know that acknowledging your relative health is not a counterbalance to insecurity. There are lots of ways to build confidence in your appearance after transplant. Feeling better about your self-image could be as simple as treating yourself to a haircut or a facial, or even giving yourself a full spa-day at home. Make self-care a priority!
Note: Pulmonary Fibrosis News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Pulmonary Fibrosis News or its parent company, BioNews, and are intended to spark discussion about issues pertaining to pulmonary fibrosis.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?